Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Some Theorems on the Rogers-Ramanujan Continued Fraction in Ramanujan's Lost Notebook


Authors: Bruce C. Berndt, Sen-Shan Huang, Jaebum Sohn and Seung Hwan Son
Journal: Trans. Amer. Math. Soc. 352 (2000), 2157-2177
MSC (2000): Primary 35Dxx; Secondary 11B65, 11A55, 30B70
DOI: https://doi.org/10.1090/S0002-9947-00-02337-0
Published electronically: February 8, 2000
MathSciNet review: 1615939
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

In his first two letters to G. H. Hardy and in his notebooks, Ramanujan recorded many theorems about the Rogers-Ramanujan continued fraction. In his lost notebook, he offered several further assertions. The purpose of this paper is to provide proofs for many of the claims about the Rogers-Ramanujan and generalized Rogers-Ramanujan continued fractions found in the lost notebook. These theorems involve, among other things, modular equations, transformations, zeros, and class invariants.


References [Enhancements On Off] (What's this?)

  • 1. G. E. Andrews, An introduction to Ramanujan's ``lost'' notebook, Amer. Math. Monthly 86 (1979), 89-108. MR 80e:01018
  • 2. G. E. Andrews, Ramanujan's ``lost'' notebook. III. The Rogers-Ramanujan continued fraction, Adv. Math. 41 (1981), 186-208. MR 83m:10034c
  • 3. G. E. Andrews and B. C. Berndt, Ramanujan's Lost Notebook (? volumes), Springer-Verlag, New York (to appear).
  • 4. G. E. Andrews, B. C. Berndt, L. Jacobsen, and R. L. Lamphere, The continued fractions found in the unorganized portions of Ramanujan's notebooks, Memoir Amer. Math. Soc. 99 (1992) No. 477. MR 93f:11008
  • 5. B. C. Berndt, Ramanujan's Notebooks, Part III, Springer-Verlag, New York, 1991. MR 92j:01069
  • 6. B. C. Berndt, Ramanujan's Notebooks, Part V, Springer-Verlag, New York, 1998. MR 99f:11024
  • 7. B. C. Berndt and H. H. Chan, Some values for the Rogers-Ramanujan continued fraction, Canad. J. Math. 47 (1995), 897-914. MR 97a:33043
  • 8. B. C. Berndt, H. H. Chan, and L.-C. Zhang, Explicit evaluations of the Rogers-Ramanujan continued fraction, J. Reine Angew. Math. 480 (1996), 141-159. MR 98c:11007
  • 9. B. C. Berndt, H. H. Chan, and L.-C. Zhang, Ramanujan's class invariants, Kronecker's limit formula, and modular equations, Trans. Amer. Math. Soc. 349 (1997), 2125-2173. MR 97i:11039
  • 10. B. C. Berndt, H. H. Chan, and L.-C. Zhang, Ramanujan's singular moduli, The Ramanujan Journal 1 (1997), 53-74. CMP 98:08
  • 11. B. C. Berndt and R. A. Rankin, Ramanujan: Letters and Commentary, Amer. Math. Soc., Providence, 1995; London Math. Soc., London, 1995. MR 97c:01034
  • 12. S.-S. Huang, Ramanujan's evaluations of Rogers-Ramanujan type continued fractions at primitive roots of unity, Acta Arith. 80 (1997), 49-60. MR 98h:11012
  • 13. S.-Y. Kang, Some theorems on the Rogers-Ramanujan continued fraction and associated theta function identities in Ramanujan's lost notebook, Ramanujan J. 3 (1999), 91-111. CMP 99:12
  • 14. S.-Y. Kang, Ramanujan's formulas for the explicit evaluation of the Rogers-Ramanujan continued fraction and theta-functions, Acta Arith. 90 (1999), 49-68. CMP 99:17
  • 15. L. Lorentzen and H. Waadeland, Continued Fractions with Applications, North Holland, Amsterdam, 1992. MR 93g:30007
  • 16. A. M. Odlyzko and H. S. Wilf, $ n $ coins in a fountain, Amer. Math. Monthly 95 (1988), 840-843.
  • 17. P. R. Parthasarathy, R. B. Lenin, W. Schoutens, and W. van Assche, A birth and death process related to the Rogers-Ramanujan coninued fraction, J. Math. Anal. Appl. 224 (1998), 297-315.
  • 18. S. Raghavan, Euler products, modular identities and elliptic integrals in Ramanujan's manu-scripts, Ramanujan Revisited (G. E. Andrews, R. A. Askey, B. C. Berndt, K. G. Ramanathan, and R. A. Rankin, ed.), Academic Press, Boston, 1988, pp. 335-345. MR 89f:11067
  • 19. S. Raghavan and S. S. Rangachari, On Ramanujan's elliptic integrals and modular identities, Number Theory and Related Topics, Oxford Univ. Press, Bombay, 1989, pp. 119-149. MR 98b:11045
  • 20. K. G. Ramanathan, On Ramanujan's continued fraction, Acta Arith. 43 (1984), 209-226. MR 85d:11012
  • 21. K. G. Ramanathan, On the Rogers-Ramanujan continued fraction, Proc. Indian Acad. Sci. (Math. Sci.) 93 (1984), 67-77. MR 87a:11012
  • 22. K. G. Ramanathan, Ramanujan's continued fraction, Indian J. Pure Appl. Math. 16 (1985), 695-724. MR 87e:11015
  • 23. K. G. Ramanathan, Some applications of Kronecker's limit formula, J. Indian Math. Soc. 52 (1987), 71-89. MR 90j:11112
  • 24. S. Ramanujan, Notebooks (2 volumes), Tata Institute of Fundamental Research, Bombay, 1957. MR 20:6340
  • 25. S. Ramanujan, Collected Papers, Chelsea, New York, 1962.
  • 26. S. Ramanujan, The Lost Notebook and Other Unpublished Papers, Narosa, New Delhi, and Springer-Verlag, Berlin, 1988. MR 89j:01078
  • 27. L. J. Rogers, Second memoir on the expansion of certain infinite products, Proc. London Math. Soc. 25 (1894), 318-343.
  • 28. L. J. Rogers, On a type of modular relation, Proc. London Math. Soc. 19 (1920), 387-397.
  • 29. S. H. Son, Some integrals of theta functions in Ramanujan's lost notebook, Number Theory (Ottawa, 1996; R. Gupta and K. S. Williams, eds.), CRM Proc. & Lecture Notes, vol. 19, Amer. Math. Soc., Providence, RI, 1999, pp. 323-332. CMP 99:13
  • 30. S. H. Son, Some theta function identities related to the Rogers-Ramanujan continued fraction, Proc. Amer. Math. Soc. 126 (1998), 2895-2902. MR 99a:33010
  • 31. V. A. Uspensky, Theory of Equations, McGraw-Hill, New York, 1948.
  • 32. G. N. Watson, Theorems stated by Ramanujan (VII): Theorems on continued fractions, J. London Math. Soc. 4 (1929), 39-48.
  • 33. G. N. Watson, Theorems stated by Ramanujan (IX): Two continued fractions, J. London Math. Soc. 4 (1929), 231-237.
  • 34. H. Weber, Lehrbuch der Algebra, dritter Band, Chelsea, New York, 1961.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35Dxx, 11B65, 11A55, 30B70

Retrieve articles in all journals with MSC (2000): 35Dxx, 11B65, 11A55, 30B70


Additional Information

Bruce C. Berndt
Affiliation: Department of Mathematics, University of Illinois, 1409 West Green Street, Urbana, Illinois 61801
Email: berndt@math.uiuc.edu

Sen-Shan Huang
Affiliation: Department of Mathematics, National Chang Hua University of Education, Chang Hua City, Taiwan, Republic of China
Email: shuang@math.ncue.edu.tw

Jaebum Sohn
Affiliation: Department of Mathematics, University of Illinois, 1409 West Green Street, Urbana, Illinois 61801
Email: j-sohn@math.uiuc.edu

Seung Hwan Son
Affiliation: 1808 Stearns Hill Road, Waltham, Massachusetts 02451-3338
Email: son@ptc.com

DOI: https://doi.org/10.1090/S0002-9947-00-02337-0
Received by editor(s): September 16, 1997
Received by editor(s) in revised form: March 3, 1998
Published electronically: February 8, 2000
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society